Puerto Rico, 2016

Funnel Cloud in Puerto Rico, July 17, 2016

July 17, 2016 · NWS SJU · 1 event in 1 county or zone

Showers developed during the afternoon hours across west southwest sector of PR. Urban and stream flooding affected with heavy showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Showers developed during the afternoon hours across west southwest sector of PR. Urban and stream flooding affected with heavy showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 17, 2:02 PM AST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 17, 2:02 PM AST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
202 PM AST SUN JUL 17 2016

.SYNOPSIS...Interludes of Saharan dust and not-so-intense
afternoon showers in Puerto Rico will characterize the up-coming
week. A tropical wave will move through the area on Thursday.
Otherwise only isolated showers are expected.

At upper levels...Weak gradients and passing upper level lows on
Monday and Friday will characterize the next 7 days.

At mid levels...High pressure will continue in the central
Atlantic with passing inverted troughs on Monday and late Friday
into Saturday. Best moisture will be found on Monday and also
Wednesday night. Otherwise mid levels have minimal moisture.

At lower levels...High pressure in the central Atlantic retreats
to the northeast late this week. A weak trough will pass through
on Monday followed by a tropical wave on Thursday and the
following Tuesday night or Wednesday. Saharan dust will be present
most of the time although there will be an intermission on Monday
and Tuesday.

&&

.DISCUSSION...Lingering moisture with a precipitable water from
the morning sounding of 17/12z at 1.64 inches plus considerable
instability generated showers and thunderstorms across most of
southwestern Puerto Rico and isolated showers of lesser intensity
from Villalba to Gurabo. These are expected to spread a little
more in extend and continue generating heavy rain and gusty winds
across the area. The GDI index suggested that this will be the
strongest day for convection until the next tropical wave passes
through on Thursday. Although the air will be drier and a little
more stable Monday and Tuesday, there will be a little less
Saharan dust tomorrow and Tuesday. Increasing showers may begin
as early as Wednesday. Otherwise weak upper level patterns,
moderate trade winds and periods of dust will keep showers and
thunderstorms scattered and generally modest in intensity.
Slightly cooler air will enter the area on Monday morning, but
there will be a weak warming trend until the Thursday wave
passage.

&&

.AVIATION...TSRA/SHRA expected to continue across southwestern PR,
creating MVFR conds and mtn top obscd, impacting mainly TJMZ and the
vicinity of TJPS thru at least 22z. Mainly VFR elsewhere. HZ due to
suspended Saharan dust will continue to decrease thru this evening.
Low level winds will continue mainly ENE at 10-20KT.

&&

.MARINE...Increasing winds will possibly generate small craft
advisory conditions in the northern outer waters on Thursday, but
the latest model run was less insistent on this and it may signal
a weakening trend in the forecast. Otherwise moderate trade winds
will continue through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  88  79  90 /  20  20  30  30
STT  78  88  79  89 /  30  30  20  20

&&

.SJU Watches/Warnings/Advisories...
PR...None.
VI...None.
AM...None.
&&

13/12
Hazardous weather outlook, Jul 17, 12:39 PM AST, 2 hours 56 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1230 PM AST DOMINGO 17 DE JULIO DE 2016

AMZ710>745-PRZ001>013-181630-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-
CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-
INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
1230 PM AST DOMINGO 17 DE JULIO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...ESTA TARDE Y NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS DE
MODERADAS A FUERTES Y RAFAGAS DE VIENTOS ESTA TARDE A TRAVES DE
PORCIONES DEL OESTE DE PUERTO RICO. TRONADAS PODRAN PRODUCIR VIENTOS
FUERTES EN RAFAGA.

.INUNDACIONES...LLUVIAS FUERTES PODRAN PROVOCAR INUNDACIONES URBANAS
Y DE RIACHUELOS.

.OLAS...OJEAJE PICADO DE HASTA 5 PIES SE ESPERA A TRAVES DE LAS
AGUAS DEL ATLANTICO Y CARIBE.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA PORCIONES DE LAS COSTAS DEL NORTE Y SUR DE PUERTO
RICO Y LAS COSTAS ESTE DE CULEBRA Y VIEQUES.

.CALOR...INDICE DE CALOR ENTRE 102 Y 107 GRADOS SE ESPERAN A LO
LARGO DE PORCIONES DE LAS AREAS COSTERAS DE PUERTO
RICO...INCLUYENDO CULEBRA Y VIEQUES.

.DIAS DOS HASTA SIETE...LUNES A SABADO

TRONADAS EN EL OESTE E INTERIOR DE PUERTO RICO CON INUNDACIONES
URBANAS Y DE RIACHUELOS LOCALIZADAS SE ESPERAN DURANTE LA TARDE LOS
PROXIMOS DIAS. UN AUMENTO EN LA ACTIVIDAD DE AGUACEROS Y TRONADAS SE
ESPERA PARA MEDIADOS DE SEMANA DEBIDO A UNA ONDA TROPICAL. EL RIESGO
MODERADO DE CORRIENTES SUBMARINAS PROBABLEMENTE CONTINUARA. EL
RIESGO DE CALOR CONTINUARA PARA ALGUNAS AREAS CADA DIA.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR CORRIENTES
SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-181630-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-
AGUAS CERCA DE LA COSTA DEL ATLANTICO Y
AGUAS COSTERAS ADYACENTES DEL CARIBE-
1230 PM AST DOMINGO 17 DE JULIO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...ESTA TARDE Y NOCHE

.OLAS...OJEAJE PICADO DE HASTA 5 PIES SE ESPERA A TRAVES DE LAS AGUAS
DEL ATLANTICO Y CARIBE.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA VARIAS PLAYAS DE SANTA CRUZ.

.CALOR...INDICE DE CALOR DE 100 GRADOS SE ESPERA A LO LARGO
DE PORCIONES DEL INTERIOR Y LAS AREAS COSTERAS DEL ESTE DE LAS
ISLAS VIRGENES AMERICANAS.

.DIAS DOS A SIETE...LUNES A SABADO

UN AUMENTO EN LA ACTIVIDAD DE AGUACEROS YTRONADAS SE ESPERA PARA
MEDIADOS DE SEMANA A TRAVES DEL AREA DE PRONOSTICO DEBIDO A UN
INCREMENTO EN LA HUMEDAD TRAS EL PASO DE UNA ONDA TROPICAL.
TAMBIEN...EL RIESGO DE CORRIENTES SUBMARINAS SE ESPERA QUE AUMENTE
CUANDO LOS VIENTOS AUMENTEN EL MIERCOLES Y JUEVES.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA LA ACTIVACION AMPLIA DE OBSERVADORES.

In the hours before

Special weather statement, Jul 17, 1:28 PM AST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
128 PM AST SUN JUL 17 2016

PRZ010-011-171815-
SOUTHWEST-MAYAGUEZ AND VICINITY-
128 PM AST SUN JUL 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SAN GERMAN...LAJAS...CABO
ROJO...HORMIGUEROS AND MAYAGUEZ MUNICIPALITIES...

AT 127 PM AST...A STRONG THUNDERSTORM WAS LOCATED OVER SAN GERMAN...
MOVING WEST AROUND 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CABO ROJO...LAJAS...HORMIGUEROS...SAN GERMAN...MAYAGUEZ...
MONTE GRANDE...PUERTO REAL...PALMAREJO...BETANCES...
SABANA ENEAS AND POLE OJEA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1820 6702 1819 6702 1817 6705 1816 6701
      1806 6699 1797 6721 1800 6720 1801 6717
      1803 6718 1804 6721 1806 6720 1807 6718
      1809 6720 1811 6718 1814 6719 1815 6718
      1817 6718 1820 6715 1826 6718
TIME...MOT...LOC 1727Z 090DEG 17KT 1809 6707

DS
Special weather statement, Jul 17, 1:42 PM AST, 1 hour 53 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
128 PM AST DOMINGO 17 DE JULIO DE 2016

PRZ010-011-171815-
SUROESTE-MAYAGUEZ Y VECINDAD-
128 PM AST DOMINGO 17 DE JULIO DE 2016

...UNA FUERTE TRONADA AFECTARA LOS MUNICIPIOS DE SAN
GERMAN...LAJAS...CABO ROJO...HORMIGUEROS Y MAYAGUEZ.

A LAS 1:27 PM AST...UNA TRONADA FUERTE ESTABA LOCALZIADA SOBRE SAN
GERMAN. MOVIENDOSE HACIA EL OESTE A ALREDEDOR DE 15 MPH.

VIENTOS EN EXCESO DE 30 MPH Y GRANIZO PEQUENO SON POSIBLES COMO
PARTE DE ESTA ACTIVIDAD.

AREAS IMPACTADAS INCLUYEN...CABO ROJO...LAJAS...HORMIGUEROS...SAN
GERMAN...MAYAGUEZ... MONTE GRANDE...PUERTO
REAL...PALMAREJO...BETANCES... SABANA ENEAS AND POLE OJEA.

LLUVIAS TORRENCIALES TAMBIEN ESTAN OCURRIENDO CON ESTAS TRONADAS Y
PODRIAN CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU
VEHICULO A TRAVES DE CARRETERAS INUNDADAS.

RAYOS FRECUENTES DE NUBE A TIERRA ESTAN OCURRIENDO CON ESTA TRONADA.
LOS RAYOS PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA.
BUSQUE REFUGIO SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

DS/ICP

The radar

The San Juan radar (TJUA), 59 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Juana Diaz

When
July 17, 3:35 PM AST
Where
Juana Diaz County, 11.52 mi SW of Juana Diaz to 5.72 mi SSW of Juana Diaz
Reported by
Public
Coordinates
17.894, -66.581

Funnel cloud was observed near highway 52 in Juana Diaz.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2016Every state in 2016This day in weather historyWarnings in Puerto Rico, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652801.